Format

Send to

Choose Destination
Curr Med Chem. 2011;18(14):2186-95.

Twenty years of HIV-1 non-nucleoside reverse transcriptase inhibitors: time to reevaluate their toxicity.

Author information

1
Departamento de Farmacología, Facultad de Medicina, Universidad de Valencia, Valencia, Spain.

Abstract

Twenty years of effective clinical application have consolidated non-nucleoside reverse transcriptase inhibitors (NNRTI) as essential components of the Highly Active Antiretroviral Therapy (HAART) employed in the treatment of Human Immunodeficiency Virus (HIV). However, as the disease has come under control, there has been growing emphasis on the long-term adverse effects induced by this chronic pharmacological therapy. Although traditionally considered to be safe and well-tolerated drugs, there is mounting evidence that associates NNRTI with the onset of cutaneous reactions, neuropsychiatric symptoms, hepatotoxicity, metabolic disturbances and gastrointestinal toxicity. Though the clinical manifestations of these detrimental events are increasingly recognised, the cellular and molecular mechanisms underlying them have received little attention. This review revaluates the toxicities associated with the use of NNRTI by analysing data from both clinical trials and recent in vitro studies. Particular emphasis is placed on the specific characteristics of each of the compounds that comprise this class of anti-HIV drugs, including some that are currently in clinical development. A deeper understanding of the causes of NNRTI-induced side effects would greatly help to improve existing anti-HIV-1 therapies and to develop safer and better tolerated drugs in the future, thus increasing the long term efficacy of NNRTI-containing regimens.

PMID:
21521162
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Bentham Science Publishers Ltd.
Loading ...
Support Center